Israel Journal of Mathematics

, Volume 55, Issue 3, pp 327–344 | Cite as

Matrices with a sequence of accretive powers

  • Danieŀ Hershkowitz
  • Hans Schneider


It is shown that a matrix satisfying a certain spectral condition which has an infinite sequence of accretive powers is unitarily similar to the direct sum of a normal matrix and a nilpotent matrix. If the sequence of exponents is forcing or semiforcing then the spectral condition is automatically satisfied. If, further, the index of 0 as an eigenvalue ofA is at most 1 or the first term of the sequence of exponents is 1, then the matrix is positive semidefinite or positive definite. There are applications to matrices with a sequence of powers that areM-matrices.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    A. Berman and R. J. Plemmons,Nonnegative Matrices in the Mathematical Sciences, Academic Press 1979.Google Scholar
  2. 2.
    C. R. DePrima and B. K. Richard,A characterization of the positive cone of B(h), Indiana Univ. Math. J.23 (1973), 163–172.MATHCrossRefMathSciNetGoogle Scholar
  3. 3.
    S. Friedland, D. Hershkowitz and H. Schneider,Matrices whose powers are M-matrices or Z-matrices, to appear.Google Scholar
  4. 4.
    P. R. Halmos,Finite-Dimensional Vector Spaces, 2nd edn., Van Nostrand, 1958.Google Scholar
  5. 5.
    D. Hershkowitz and H. Schneider,Sequences, wedges and associated sets of complex numbers, to appear.Google Scholar
  6. 6.
    C. R. Johnson,Powers of matrices with positive definite real part, Proc. Amer. Math. Soc.50 (1975), 85–91.MATHCrossRefMathSciNetGoogle Scholar
  7. 7.
    M. Marcus and H. Minc,A Survey of Matrix Theory and Matrix Inequalities, Allyn and Bacon, 1964.Google Scholar
  8. 8.
    H. Schneider,An inequality for latent roots applied to determinants with dominant principal diagonal, J. London Math. Soc.28 (1953), 13–20.CrossRefGoogle Scholar
  9. 9.
    E. S. Shiu,Growth of numerical ranges of powers of Hilbert space operators, Michigan Math. J.23 (1976), 155–160.MATHCrossRefMathSciNetGoogle Scholar
  10. 10.
    B. Sz.-Nagy and C. Foias,Harmonic analysis of operators on Hilbert space, American Elsevier, 1970.Google Scholar

Copyright information

© Hebrew University 1986

Authors and Affiliations

  • Danieŀ Hershkowitz
    • 1
    • 2
  • Hans Schneider
    • 1
    • 2
  1. 1.Mathematics DepartmentUniversity of WisconsinMadisonUSA
  2. 2.Department of MathematicsTechnion — Israel Institute of TechnologyHaifaIsrael

Personalised recommendations